Last week my Rheumatologist reduced my plaquinil from 1 5 pills per day down...

%d comments
  • So sorry. Glad you are stopping! The drug damaged my retinas. Even tho I stopped the drug, the damage is getting worse (really rare side effect). My eye doc says I will be blind. Everyone, please keep your eye Dr appointments.

  • OMgoodness really? I never heard that it could continue to deteriorate or diminish. That's scary. How long were you taking it Pamela?

  • I was on it for 8 years. My docs all assured me the damage would stop when I stopped the drug, but it didn't. It is super rare I guess, but I'm losing my vision and a little quicker than they originally thought. I know of one other person who sees my same eye doc that already went blind from the drug. It's hard to deal with, but I'm trying to keep my life positive and happy anyway.

  • I can imagine how difficult this is for you. I'm sure many days it's a challenge to try and be positive. The doctor said it was just a small spot for me, but admitted that he saw something a bit suspect six months ago when they took pictures.

  • I do hope the symptoms reverse. Sending hugs.

  • Oh my gosh I wasn't aware that the med could cause eye damage. I was told to go every year for my eye exams (which I have) but I was under the impression that they could get bad because of the disease not the meds. Does anyone have any literature on this? I've been on it for 6 years and my rheumi hasn't said anything!! Thank you so much for sharing this

  • My doc made me see an opthomoligist every six months. It is a rare side effect, but it did happen to me. At my last eye appt, the doc told me they used to think the med left your body after a month. Now they know that it never leaves your body. You reach toxic levels after 7 years. I took it 8 years before they found damage. He made me contact the FDA to report it so that others can know what happened to me. I'm sure you could Google it to find out more info.

  • Yvonne. In this situation, I highly recommend getting an appt with Dr Sadun @ the Doheny Eye Institute. He has made discoveries about the eye that no other doctor has (and continues to do so). When tons of people were going blind in Cuba, they sent him to figure out why. If there is any Dr to consult with and any doctor who can advise precisely where your eye health is at, and what ideas he has to stop further damage, it's him. I saw him once. And a mom @ my sons prek did too. He saved her vision after her son accidentally hit her in the eye. Other dr's said she was fine (she wasn't) and he had to inject steroids directly into her optic nerve. Caused all sorts of issues but as he said, within 6 months, her sight was restored. My eye specialist said he is a genius...uber research based so he only sees patients 2 days a week.

  • Yvonne is it reversible once you stop the Plaquenil? I am so sorry.

  • Ellen, both of your doctors dropped the ball on that. At a minimum we should be having our eyes checked every six months. And it's around the 8 year mark that a lot of patients can start having issues with plaquinil toxicity. Google as Pamela suggested for more details and such.

  • Pamela, just wanted to ask if you were aware that there is a Plaquinil Toxicity FB group. I'm a member, but haven't really contributed, but I read a lot of the posts/stories.

  • Xxxxxxx YzzzzzzHacker, I did not know. I'll look for them or you can add me. Thanks. Found it and sent a join request. So happy to find others that understand. Thanks so much!

  • I think you can just request to join from their page. It's called "Plaquinil and Plaquinil Toxicity Support and Awareness". It's a closed group, but no one presented me into the group.

  • Thanks Jen. Good advise for sure!

  • I sure hope so Judy.

  • Xxxxxxx YzzzzzzHacker I hope so, too Yvonne Culross-Hacker. I'm going to say an extra prayer for you beautiful lady!

  • Xxxxxxx Yzzzzzz are too sweet Judy! Thank you ...need all I can get right now. Hard to focus on my health with my mom being so ill. Rough time, but we know God is in control and I'm leaning on Him!

  • Xxxxxxx YzzzzzzHacker thank you!

  • Ive just had to stop plaquenil due to damage & have joined the Plaquenil & Plaquenil Toxicity FB page

  • How long had you been taking it Holly?

  • I stopped because I had side effects and then my main doc said dose was too high. I have felt much better since i stopped!!!!!!! No clue why but grateful